×

zbMATH — the first resource for mathematics

Balanced presentations of the trivial group and four-dimensional geometry. (English) Zbl 1362.58004
For a compact manifold \(M\), if \(I(M)\) is the space of Riemannian structures on \(M\), i.e. of isometry classes of Riemannian metrics on \(M\), endowed with the Gromov-Hausdorff metric \(d_{GH}\), then \(I_\varepsilon(M)\subset I(M)\) is its subset formed by all Riemannian structures such that \(\text{vol}(\mu)=1\) and \(\text{inj}(\mu)\geq\varepsilon\), where \(\text{inj}(\mu)\) denotes the injectivity radius of \(\mu\). In the papers [Commun. Pure Appl. Math. 48, No. 4, 381–428 (1995; Zbl 0845.57023); Geom. Funct. Anal. 6, No. 4, 703–725 (1996; Zbl 0872.53030); Commun. Math. Phys. 181, No. 2, 303–330 (1996; Zbl 0863.57015)], A. Nabutovsky studied properties of isometry classes of Riemannian metrics on a compact manifold \(M\) whose dimension \(n\geq 5\). For example, the author proved that for all sufficiently small \(\varepsilon>0\), \(I_\varepsilon(M)\) is the union of two non-empty subsets \(A\) and \(B\) such that \(d_{\mathrm{GH}}(A,B)>\epsilon/9\). It is also shown that for arbitrarily small \(\varepsilon\), there exist two Riemannian structures \(\mu_1\) and \(\mu_2\) in \(I_\epsilon(M)\) such that any path in the space of Riemannian structures of \(\mathrm{Vol}(M)=1\) from \(\mu_1\) to \(\mu_2\) must pass through Riemannian structures whose injectivity radii are uncontrollably smaller than those of \(\mu_1,\mu_2\).
In this paper, the authors extend Nabutovsky’s results to the case of the dimension four. They show that for any closed four-dimensional Riemannian manifold \(M\), \(I_\varepsilon(M)\) is disconnected, and can be represented as the union of two non-empty subsets \(A_1\), \(A_2\) such that \(d_{GH}(\mu_1,\mu_2)>\frac{\varepsilon}{10}\) for any \(\mu_1\in A_1\), \(\mu_2\in A_2\). Furthermore, there exist \(\mu, \nu\in I_\epsilon(M)\) such that if a sequence \(\mu_1=\mu\), \(\mu_2\),\(\dots\), \(\mu_N=\nu\) of isometry classes of Riemannian metrics on \(M\) of volume one and \(d_{\mathrm{GH}}(\mu_i,\mu_{i+1})\leq\frac{\varepsilon}{10}\) for each \(i\), then \(\inf_i\text{inj}(\mu_i)\leq\frac1{\exp_m(\frac1\varepsilon)}\), where \(\text{inj}(\mu)\) denotes the injectivity radius of \(\mu\) and \(\exp_m(N)=\exp(\exp(\cdots \exp(N)))\) (\(m\) times). Next, they show that if \(M\) is a closed four-dimensional manifold such that either its Euler characteristic is not equal to zero, or its simplicial volume is not equal to zero, then the diameter regarded as a functional on \(AL_1(M)\) has infinitely many local minima, and the set of values of the diameter at its local minima on \(AL_1(M)\) is unbounded. Also, the authors prove that for each four-dimensional closed PL-manifold \(M\) and each positive integer \(m\), there exist arbitrarily large values of \(N\) and two triangulations \(T_1\), \(T_2\) with \(\leq N\) simplices such that \(d_{\text{Bist}}(T_1,T_2)>\exp_m(N)\), in other words, \(T_1\) and \(T_2\) cannot be connected by any sequence of less than \(\exp_m(N)\) bistellar transformations.

MSC:
58D17 Manifolds of metrics (especially Riemannian)
53C23 Global geometric and topological methods (à la Gromov); differential geometric analysis on metric spaces
57Q15 Triangulating manifolds
20F05 Generators, relations, and presentations of groups
57Q45 Knots and links in high dimensions (PL-topology) (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Berestovskii, V.; Nikolaev, I.; Reshetnyak, Yu. G., Geometry IV, 70, Multidimensional generalized Riemannian spaces, (1993), Springer
[2] W. Boone, W. Haken and V. Poenaru, On recursively unsolvable problems in topology and their classification, contributions to Mathematical Logic, eds. H. Arnold Schmidt, K. Schütte and H. J. Thiele (North-Holland, 1968). · Zbl 0246.57015
[3] Bridson, M., Non-positive curvature and complexity for finitely presented groups, Proc. of the ICM, 961-987, (2006), European Mathematical Society · Zbl 1108.20041
[4] M. Bridson, The complexity of balanced presentations and the Andrews-Curtis conjecture, arXiv:1504.04261.
[5] S. M. Gersten, Dehn functions and \(l_1\)-norms of finite presentations, in Algorithms and Classification in Combinatorial Group Theory (Berkeley, CA, 1989), eds. G. Baumslag and C. Miller, Math. Sci. Res. Inst. Publ., Vol. 23 (Springer-Verlag, 1992), pp. 195-224. · Zbl 0805.20026
[6] Gromov, M., Metric Structures for Riemannian and Non-Riemannian Spaces, (1998), Birkhäuser
[7] B. Lishak, Balanced finite presentations of the trivial group, arXiv:1504.00418. · Zbl 1405.20022
[8] Nabutovsky, A., Non-recursive functions, knots with thick ropes, and self-clenching “thick” hypersurfaces, Comm. Pure Appl. Math., 48, 381-428, (1995) · Zbl 0845.57023
[9] Nabutovsky, A., Disconnectedness of sublevel sets of some Riemannian functionals, Geom. Funct. Anal., 6, 703-725, (1996) · Zbl 0872.53030
[10] Nabutovsky, A., Geometry of the space of triangulations of a compact manifold, Commun. Math. Phys., 181, 303-330, (1996) · Zbl 0863.57015
[11] Nabutovsky, A.; Apostolov, V., Perspectives in Riemannian Geometry, 40, Combinatorics of the space of Riemannian structures and logic phenomena of Euclidean quantum gravity, 223-248, (2006), Amer. Math. Soc. · Zbl 1104.53040
[12] Nabutovsky, A., Morse landscapes of Riemannian functionals and related problems, Proc. of ICM-2010, 2, 862-881, (2010), Hindustan Book Agency · Zbl 1230.58010
[13] Nabutovsky, A.; Weinberger, S., Variational problems for Riemannian functionals and arithmetic groups, Publ. IHES, 92, 5-62, (2000) · Zbl 1003.58007
[14] Nabutovsky, A.; Weinberger, S., The fractal nature of riem/diff I, Geom. Dedicata, 101, 1-54, (2003) · Zbl 1039.58009
[15] Nikolaev, I., Bounded curvature closure of the set of compact Riemannian manifolds, Bull. AMS, 24, 171-177, (1992) · Zbl 0726.53042
[16] Milnor, J., Lectures on the \(h\)-Cobordism Theorem, (1965), Princeton Univ. Press
[17] Pachner, U., P. L. homeomorphic manifolds are equivalent by elementary shellings, European J. Combin., 12, 129-145, (1991) · Zbl 0729.52003
[18] Platonov, A. N., An isoperimetric function of the Baumslag-Gersten group, Moscow Univ. Math. Bull., 59, 12-17, (2004) · Zbl 1084.20022
[19] Stan’ko, M. A., On the Markov theorem on algorithmic nonrecognizability of manifolds, J. Math. Sci., 146, 5622-5623, (2007) · Zbl 1152.57022
[20] Stan’ko, M. A., The Markov theorem and algorithmically unrecognizable combinatorial manifolds, Izv. Akad. Nauk SSSR, Ser. Math., 68, 207-224, (2004)
[21] Topping, P., Relating diameter and mean curvature for submanifolds of Euclidean space, Comment. Math. Helv., 83, 539-546, (2008) · Zbl 1154.53007
[22] Weinberger, S., Computers, Rigidity and Moduli, (2004), Princeton Univ. Press
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.